Medicine>>>>>Pulmonary Disease
Question 26#

A 68-year-old woman with a prior diagnosis of asthma presents to your clinic for a routine clinic visit. She complains of occasional palpitations and tremor. Her dyspnea is well controlled. Her past medical history is remarkable for hospitalization for mild congestive heart failure 2 months ago; she notes occasional postprandial acid reflux. Her medications include lisinopril, digoxin, furosemide, an intermittent short-acting inhaled beta agonist, and theophylline. She uses an over-the-counter pill (whose name she cannot remember) for the reflux symptoms. On examination her heart rate is 112 beats/minute. S1 and S2 are normal; she has a mild tremor of the outstretched hands. What is the best next step in her management? 

A) Chest x-ray to rule out exacerbation of congestive heart failure
B) Theophylline level
C) Spirometry before and after bronchodilator
D) Intermittent lorazepam 0.5 mg po tid
E) Discontinue beta agonist and substitute inhaled ipratropium

Correct Answer is B

Comment:

Theophylline has been used as a bronchodilator for a number of years. It has been less commonly used in recent years owing to its narrow therapeutic window. The drug is metabolized in the liver. A drug or process that interferes with the activity the cytochrome P450 system will slow the metabolism of theophylline and may lead to the accumulation of toxic levels in the blood. The metabolism of theophylline is slowed by age, infection, CHF (resulting from decreased hepatic blood flow), and a number of drugs. Commonly used drugs that impair the metabolism of theophylline include cimetidine, erythromycin, ciprofloxacin, allopurinol, and zafirlukast. This patient has probably been using over-the-counter cimetidine to treat her reflux symptoms. Stopping theophylline until the drug level has returned will relieve her palpitations and tremor. In the absence of dyspnea, wheezing, or clinical signs of CHF, chest film and spirometry would not be helpful. Using a benzodiazepine to treat her tremor would leave a potentially serious theophylline toxicity undetected. Finally beta agonists are more effective bronchodilators in asthma than is ipratropium; the tremulousness associated with beta agonist use is usually short lived.